43°F
Sponsored by

Molly: A Dangerous Drug Sweeping the Teen Population

It's a sweet name for a dangerous drug that's sweeping the nation and showing up across Central Pennsylvania.
STATE COLLEGE, CENTRE COUNTY - It's a sweet name for a dangerous drug that's sweeping the nation and it's showing up right here in Central PA.

"Molly" is a nickname for MDMA, the main chemical found in Ecstasy. It's not a new drug, but it's taking on a new life among teenage and college students.

Experts with the Drug Enforcement Administration say there was a 123-percent increase in the number of hospital visits involving Molly between 2004 and 2009.

Side effects include hyperthermia, which clan lead to serious kidney or heart problems and rarely, death.

Experts say it's gaining popularity thanks, in large part, to a new marketing strategy.

Drugs, sex and rock and roll, three things typically associated with the music scene. But now, a dangerous drug with an innocent name is making new waves in the industry.

"It's a pretty prevalent drug in that scene," Penn State Senior and DJ, Keegan Tawa, said.

Tawa is no stranger to electronic dance music.

"I started picking up DJ'ing as a tool, as a means to get my music out there," he said.

He's no stranger to Molly, either.

"More often than people asking me if I have any, they're asking me if I want any," Tawa said.

It's a club drug, typically associated with electronic dance music and found at concerts and other music venues. It's quickly making its way to hip-hop, too.

It's sweeping the industry, even with stars like Madonna.

"I think if you're actively seeking it, you can probably find it pretty easily," Tawa said.

"It begins to make you feel like your whole body is doing what you hear the music doing," Penn State Associate Vice President of Student Affairs, Peggy Lorah, said. "It's meant to give you that kind of sensation.

Peggy Lorah is no stranger to the world of drugs, as a former therapist for addiction. Now, she works at Penn State and educates students about addiction.

"It can seem like not a big deal, but it can be dangerous," she said. "There certainly are people who have died from overdosing."

Often with Molly, comes a racing heart, severe sweating and twitching and while rare, it can be deadly. It's supposed to be the purist form of Ecstasy, but Lorah says it usually never is.

"It's not unusual because it's in a powder form, or put into pills, it can be cut with things like Ketamine. Really important to pay attention to the dangers," she said.

But Lorah doesn't see Molly as a big problem among students. She says alcohol is still the number one concern.

"With any substance,there certainly are going to be some folks here who would be using it, but again, I haven't seen it be something that's widespread at all," she said.

"The cases we've seen have been spread out in three different counties in this region," State Attorney General Office Regional Director, Anthony Sassano, said. "Typically, the targeted group is college towns."

Sassano and his team with the State Attorney General's Office are keeping a watchful eye.

"It sells for about $100 if it's in powder form," Sassano said. "In capsule form, we found it to be about $20 a capsule."

He says Molly hasn't swept through Central Pennsylvania, but parents should still be wary.

"It needs to be on their radar screen, just like any other drug," Sassano said. "They need to be concerned about drug usage in its totality, and that would include Molly."

Tawa agrees, but says officials like Sassano and Lorah, and parents, don't realize just how popular this drug is becoming.

"I think it's frighteningly saturated around here," he said. "It's all over the place."

Molly, or MDMA, is a Schedule 1 Substance, meaning it has a high potential for abuse.

Officials say the drug is typically manufactured outside of the United States, in places like China, and then sold to dealers in bigger cities here. They say those dealers then sell to smaller areas, like Central Pennsylvania.

The DEA is reporting an uptick in the number of overdose cases involving Molly. Two people in New York died in September from overdosing on Molly at a concert.

Here are some signs to spot if you think your child may be using Molly and ways to go about helping them.
Page: [[$index + 1]]
comments powered by Disqus